Flash Flood, Chautauqua
- When
- June 3, 12:54 PM CST to 3:00 PM CST
- Where
- Chautauqua County, 1 mi W of Sedan
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.133, -96.200
Water was reported over the roadway.
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 11:15 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1215 PM CDT FRI JUN 3 2005 .DISCUSSION... HAVE ALREADY EXTENDED AND EXPANDED THE FLOOD WATCH FOR THIS AFTERNOON INTO THE OVERNIGHT HOURS FOR CEN AND SERN KS. HEAVY RAINFALL ALREADY REPORTED OVER MOST OF CEN KS WITH TSRA EXPANDING INTO SERN KS AT THIS TIME. ELEVATED CONVECTION CONTINUES TO MOVE ACROSS THE AREA AND BELEIVE THIS TREND WILL CONTINUE ACROSS THE AREA AS MCV IN OK INITIALLY MOVES ACROSS THE AREA THIS AFTERNOON. ANOTHER STRONGER SHORTWAVE IN SOUTHWEST US WILL MOVE INTO THE AREA TONIGHT, BRINGING MORE WIDESPREAD SHRA/TSRA CHANCES OVERNIGHT. SO FLOODING THREAT WILL CONTINUE. DID NOT INCLUDE AREAS SOUTHWEST OF ICT WHERE FLASH FLOOD GUIDANCE NUMBERS ARE HIGHER. WILL ALSO CONTINUE TO MONITOR SEVERE WEATHER THREAT THIS AFTERNOON, AS NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA, WITH ANY HEATING HELPING STORMS BECOME MORE SURFACE BASED. KETCHAM ------------------------------------------------------------------ .PREVIOUS DISCUSSION...ISSUED AT 406 AM CDT FRI JUN 3 2005 TODAY-TONIGHT SOUTHERN END OF MCS IS CURRENTLY MOVING INTO CENTRAL KS ALONG/NORTH OF I-70. CORFIDI VECTORS SUGGEST THE SOUTHERN END OF THIS MCS MAY CONTINUE TO DEVELOP/PROPAGATE SOUTHEASTWARD INTO MUCH OF CENTRAL KS THIS MORNING. HAVE DECIDED TO ISSUE A FLOOD WATCH FOR A PORTION OF CENTRAL KS, WHERE RECENTLY THERE HAS BEEN HEAVY RAINFALL OVER THE PAST 1-2 DAYS. FLASH FLOOD GUIDANCE VALUES ARE LOWEST IN THOSE COUNTIES. DEEP-LAYER SHEAR AND ELEVATED INSTABILITY MAY BE ENOUGH TO PRODUCE A FEW NEAR SEVERE WIND GUSTS AND HAIL, BUT THINK THE BIGGEST THREAT THIS MORNING WILL BE FLOODING. UPSTREAM THERE IS A STRONG SHORTWAVE TROF MOVING INTO WEST TEXAS THIS MORNING PER WATER VAPOR IMAGERY. THIS FEATURE WILL BE LIFTING OUT INTO KANSAS LATER THIS AFTERNOON AND EVENING. COVERAGE AND INTENSITY OF STORMS IN OUR AREA THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH HEATING WE RECEIVE. THERE IS SOME UNCERTAINTY IN THE DEGREE OF REMNANT CLOUD COVER THAT WILL BE IN OUR AREA. THERE IS ALSO THE POSSIBILITY THAT A REMNANT OUTFLOW BOUNDARY COULD LINGER SOMEWHERE IN OUR FORECAST AREA THIS AFTERNOON, WHICH COULD INFLUENCE SEVERE POTENTIAL. FOR TONIGHT, WILL KEEP LIKELY POPS IN THE AREA THIS EVENING, TAPERING TO CHANCE OVERNIGHT AS THE GFS/ETA SHOW THE MID LEVEL SHORTWAVE LIFTING NORTHEAST OUT OF OUR AREA. SATURDAY-SATURDAY NIGHT: NEXT SHORTWAVE TROF (OVER NEVADA EARLY THIS MORNING) IS PROGGED BY THE GFS/ETA/ECMWF TO LIFT OUT ACROSS THE CENTRAL PLAINS SATURDAY AFTERNOON AND NIGHT. THE MODELS SHOW A SURFACE TROF/PACIFIC COLD FRONT SLICING INTO THE FORECAST AREA, WHICH SHOULD ENHANCE LOW-LEVEL CONVERGENCE. THE MODELS SHOW THE AIRMASS STRONGLY UNSTABLE AS THE FRONT MOVES IN. WITH MODERATELY STRONG DEEP-LAYER SHEAR OF 35-40 KT, SEVERE WEATHER LOOKS TO BE A POSSIBILITY. SUNDAY-MONDAY: WILL CONTINUE SLIGHT CHANCE POPS DURING THE PERIOD. THERE MAY BE THE LINGERING FRONTAL BOUNDARY AROUND SUNDAY IN SOUTHEAST KS, BUT AFTER THAT, THE MODELS WANT TO WASH IT OUT. WE WILL THEN BE UNDER SHORTWAVE RIDGING ALOFT FOR MUCH OF THIS PERIOD WHICH WILL BE A NEGATIVE FOR T-STORM CHANCES. TUESDSAY-THURSDAY: DIFFERENCES EXIST BETWEEN THE ECWMF AND GFS WITH THE UPPER PATTERN, WHICH LEADS TO LOWER CONFIDENCE ON PRECIPITATION POTENTIAL AND TIMING. HOWEVER, IT DOES LOOK LIKE SOME SLIGHT CHANCE POPS ARE WARRANTED VIA EITHER MODEL. DID NOT MAKE SIGNIFICANT TEMPERATURE ADJUSTMENTS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 84 64 83 67 / 50 70 40 30 HUTCHINSON 83 64 83 66 / 50 70 30 30 NEWTON 83 64 83 67 / 50 70 50 30 ELDORADO 83 64 83 67 / 50 70 40 30 WINFIELD-KWLD 85 65 86 68 / 50 70 40 30 RUSSELL 83 60 81 64 / 50 60 30 30 GREAT BEND 83 61 81 65 / 50 60 30 30 SALINA 84 64 83 65 / 50 60 50 30 MCPHERSON 83 64 83 66 / 50 70 40 30 COFFEYVILLE 83 67 86 69 / 50 70 40 30 CHANUTE 83 66 84 68 / 50 70 40 30 IOLA 83 66 84 67 / 50 70 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT UNTIL 14 UTC SATURDAY FOR CENTRAL KANSAS AND AREAS EAST OF THE TURNPIKE. && CARUSO/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI JUN 3 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 AM CDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING. SEE THE LATEST FLOOD WATCH FOR DETAILS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON INTO THIS EVENING, AS A STRONG UPPER LEVEL DISTURBANCE MOVES NORTHEASTWARD OVER THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE. THE SEVERE THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON HOW MUCH SUNSHINE AND HEATING OCCURS IN CENTRAL AND SOUTHEASTERN KANSAS THIS AFTERNOON. IN ADDITION, ANY REMNANT THUNDERSTORM OUTFLOW BOUNDARIES WILL ENHANCE THE SEVERE POTENTIAL. STAY TUNED FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SEVERE WEATHER IS POSSIBLE AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS THE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEED THIS AFTERNOON AND EVENING IN CENTRAL AND SOUTHEASTERN KANSAS. IN ADDITION, ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1055 AM CDT FRI JUN 3 2005 KSZ048-049-031630- ELLSWORTH-SALINE- 1055 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELLSWORTH AND SALINE COUNTIES... AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF BROOKVILLE...OR 15 MILES EAST OF ELLSWORTH...AND MOVING NORTHEAST AT 35 MPH. ANOTHER STRONG STORM HAD JUST DEVELOPED APPROXIMATELY 10 MILES TO THE SOUTHWEST OF IT AND WAS ALSO MOVING NORTHEAST AT AROUND 35 MPH.. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1122 AM CDT FRI JUN 3 2005 KSZ069-031645- BUTLER- 1122 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF EL DORADO...AND MOVING NORTHEAST AT 25 MPH. THE SOUTHWARD MOVING OUTFLOW FROM THE THUNDERSTORM MAY PRODUCE WINDS OF 40 TO 50 MPH, ESPECIALLY ACROSS THE NORTHERN HALF OF BUTLER COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1135 AM CDT FRI JUN 3 2005 KSZ068-031700- HARVEY- 1135 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY COUNTY... AT 1131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HESSTON...OR 10 MILES NORTHWEST OF NEWTON...AND MOVING NORTH AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1146 AM CDT FRI JUN 3 2005 KSZ070-094-031715- ELK-GREENWOOD- 1146 AM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES... AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUREKA TO MOLINE... AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. SEDLOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1218 PM CDT FRI JUN 3 2005 KSZ098-031815- CHAUTAUQUA- 1218 PM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA COUNTY... AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 14 MILES SOUTHWEST OF SEDAN... AND MOVING NORTHEAST AT 35 MPH. HAIL TO AROUND 1/2 INCH DIAMETER AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS THUNDERSTORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 PM CDT FRI JUN 3 2005 KSZ067-083-031800- RENO-SEDGWICK- 1225 PM CDT FRI JUN 3 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO AND SEDGWICK COUNTIES... AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHENEY...OR 19 MILES EAST OF KINGMAN...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
The Tulsa radar (KINX), 121 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
4 flash flood. Local standard time, as filed.
Water was reported over the roadway.
Water was reported over the road and barricaded.
Widespread flooding across the county with several county roads closed.
Water was reported over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456206, 5456204, 5456205, 5456207.